Ohio, 2010

Winter Weather in Ohio, January 7, 2010

January 7, 2010 · NWS IWX · 5 events in 5 counties and zones

Widespread light to moderate snow fell during the daylight hours of January 7th as an Alberta Clipper tracked through the region. Snowfall amounts generally ranged between 3 and 5 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Widespread light to moderate snow fell during the daylight hours of January 7th as an Alberta Clipper tracked through the region. Snowfall amounts generally ranged between 3 and 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 7, 6:29 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 7, 6:29 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 AM EST THU JAN 7 2010

.AVIATION...
TOP DOWN SATURATION HAS ABT RUN ITS COURSE THIS MORNING W/MOD SNOW
IMMINENT. UPSTREAM OBSERVATIONS CONFIRM THINGS ARE TANKING
W/WIDESPREAD IFR CONDS NOTED AND THE XPCD RULE THROUGH TONIGHT. IN
ADDN...A RATHER LONG PD OF LIFR CONDS FM MID MORNING THROUGH EARLY
AFTN XPCD W/IMPRESSIVE SW TROUGH TRACKING SEWD OUT OF CNTRL IA.
FORTUNATELY GRADIENT FLW WILL BE TAME W/WINDS AOB 10KTS THROUGH THE
PD.

&&

.SHORT TERM...

TODAY THROUGH SATURDAY

CLIPPER TYPE DISTURBANCE CONTINUES TO TRAVERSE THE MIDWEST
SUPPORTING WIDESPREAD SNOWS ASSOCIATED WITH WEAK UPGLIDE/THETA-E
RIDGING AHEAD ID THE MAIN IMPULSE...CENTERED OVER EASTERN NE BASED
ON WATER VAPOR IMAGERY AS OF 0730Z. RAOB/HEIGHT ANALYSIS CONFIRMS
THAT THIS SYSTEM IS STILL IN THE STRENGTHENING PHASE AS INDICATED BY
NW TILT OF THE TROUGH WITH HEIGHT...AND ROBUST CAA IN THE SFC TO H7
LAYERS BENEATH THE MID LEVEL CLOSED WAVE. WEAK HIGHLY ELEVATED
MOISTURE RESPONSE OFF THE GOMEX IS SUPPORTING A DECENT MOIST FEED
INTO THIS SYSTEM AND IS EXPETCED TO CONTINUE TO DO SO AS THE WAVE
DEEPENS AND WRAPS UP...SUPPORTING A SLOWING OF THE FORWARD
PROPAGATION AND ADVECTION. A TROWAL IS EXPECTED TO DEVELOP WITH A
LIKELY GREAT LAKES AGGREGATE ENHANCED INVERTED SFC
TROUGH...SUPPORTING LINGERING FORCING AND MOISTURE OVER THE FA
THROUGH MUCH OF THE NIGHT PERIOD. FORECAST MODELS HAVE BEEN IN
GENERAL GOOD AGREEMENT WITH UPSTREAM SFC OBS PER QPF...WITH
GENERALLY 0.2-0.3 INCHES THE NORM IN 6 HOURS...RESULTING IN SNOW
RATIOS TYPICALLY AROUND 20:1. HENCE HAVE UTILIZED AN ENSEMBLE PRECIP
BLEND APPROACH TO DERIVE QPF AND SNOW AMOUNTS. DID RAISE SNOW
AMOUNTS GIVEN LATEST QPF NUMBERS/UPSTREAM OBS/AN A STILL
STRENGTHENING SYSTEM...WITH THE ENTIRE FA EXPECTED TO RECEIVE
GENERALLY 4-6 INCHES BY 12Z FRI. IN ADDITION...LATEST WATER VAPOR
CLEARLY INDICATES THE ADVECTION OF DRY MID LEVEL AIR EAST OVER LL
THETA-E RIDGING. THIS STEEPER LAPSE RATE AIRMASS WILL CONTINUE TO
DECREASE STATIC STABILITY OF THE COLUMN AND WILL LIKELY SUPPORT
INCREASED SNOW RATES AS THE SYSTEM SHIFTS EAST OVER THE REGION.
PREVIOUS HEADLINES COVER IMPACTS/CONCERNS.

ATTENTION TURNS TOWARD THE NEXT IMPACT FROM THE CAA SURGE
ASSOCIATED WITH THIS SYSTEM...A POTENTIALLY HEAVY LAKE EFFECT SNOW
EVENT. WINDS WILL VEER NORTHERLY BEHIND THE DEPARTING TROWAL
FEATURE...FAVORING LONG TRAJECTORY FLOW OVER LAKE MI WITH
PRECONDITIONING FROM LAKE SUPERIOR. CURRENT GFS/NAM BUFR PROGS
CERTAINLY DONT INDICATE FAVORABLE INVERSION HEIGHTS WITH BASES NEAR
THE BOTTOM OF THE DGZ. HOWEVER...STRONG MESO/MICROSCALE INFLUENCES
ASSOCIATED WITH POTENTIALLY STRONGER LAKE EFFECT SNOW EVENTS ARE
LIKELY NOT HANDLED WELL IN THE COARSE MODEL SOLUTIONS...ESPECIALLY
LAKE AGGREGATE EFFECTS ON RAISED INVERSION HEIGHTS. HENCE...FEEL
GUIDANCE MAY BE TOO WEAK WITH THE PROGGED LAKE REPONSE GIVEN DELTA
T/S APPROACHING 18C. GIVEN CONTINUALLY PROGGED FAVORABLE
FLOW/TRAJECTORY AND VERY FAVORABLE ANALOG TO A DOMINANT BAND
SETUP...FEEL THE POTENTIAL FOR SEVERAL INCHES OF SNOW IS MUCH VERY
REAL...WITH 6-12 INCHES NOT OUT OF THE QUESTION...ESPECIALLY IN LA
PORTE COUNTY. H925 PROGS IN THE NAM/GFS CONTINUE TO WAVER ON
LOCATION OF THE STRONGEST FORCING AND FEEL THIS DETAIL WILL NOT BE
RECONCILED FOR SEVERAL MORE MODEL RUNS. HAVE ISSUED A LAKE EFFECT
SNOW WATCH GIVEN ABOVE CONCERNS.

OTHERWISE...EXPECT BELOW NORMAL TEMPS IN THE PERIOD WITH TODAY BEING
THE WARMEST DAY.

&&

.LONG TERM...
MASSIVE ARCTIC RIDGING STARTS THE PD ACRS THE CNTRL
PLAINS...ALTHOUGH A CONTD SWD PROGRESSION LEADS TO WAA AHD OF NXT
CLIPPER DROPPING OUT OF CANADA LT SUN ALBEIT MUCH WEAKER THEN SYS
SEEN IN THE SHRT TERM. XPC THIS SYS TO PASS W/LTL FANFARE ON MON
W/LOW CHC POPS STILL WARRANTED HWVR SYS STARVED FOR MSTR.

OTHERWISE BREAKDOWN AND EWD SHIFT OF INTENSE DOWNSTREAM BLOCKING
RIDGE OVR GREENLAND AND FLATTENING MID LVL FLW ACRS THE CONUS LEADS
TO MODERATION IN TEMPS THROUGH THE PD W/RTN TO NR NORMAL TEMPS
SLATED BY DY6 YET TEMPERED BY WIDESPREAD SIG SNOW COVER.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ FRIDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

     LAKE EFFECT SNOW WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     AFTERNOON FOR INZ003-012.

MI...WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR MIZ077>081.

     LAKE EFFECT SNOW WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR MIZ077.

OH...WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR OHZ001-002-004-
     005-015-016-024-025.

LM...SMALL CRAFT ADVISORY FROM 1 AM FRIDAY TO 7 PM EST SATURDAY FOR
     LMZ043-046.

&&

SHORT TERM...JC
LONG TERM...T
AVIATION...T
Hazardous weather outlook, Jan 7, 4:37 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 AM EST THU JAN 7 2010

INZ003-004-012>015-MIZ077-081000-
LA PORTE-ST. JOSEPH IN-STARKE-PULASKI-MARSHALL-FULTON IN-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN
437 AM EST THU JAN 7 2010 /337 AM CST THU JAN 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL OVERSPREAD THE AREA THIS MORNING AND
CONTINUE INTO THIS EVENING BEFORE DIMINISHING. WIDESPREAD 4 TO 6
INCH ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POTENT LAKE EFFECT SNOW BAND IS EXPECTED TO DEVELOP FRIDAY AND
CONTINUE INTO SATURDAY. PORTIONS OF NORTHWEST INDIANA AND FAR
SOUTHWEST MICHIGAN WILL SEE ADDITIONAL SIGNIFICANT SNOW
ACCUMULATIONS PENDING PLACEMENT OF THIS EXPECTED INTENSE SNOW
BAND.

ARCTIC AIR WILL MOVE BACK INTO THE REGION FRIDAY AFTERNOON THROUGH
SUNDAY WITH TEMPERATURES EXPECTED TO BE WELL BELOW NORMAL. LOW
TEMPERATURES NEAR ZERO AND LOW WIND CHILLS ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL REPORTS ARE
APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ005>009-016>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-081000-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...
CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
437 AM EST THU JAN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL OVERSPREAD THE AREA THIS MORNING AND
CONTINUE INTO THIS EVENING BEFORE DIMINISHING. WIDESPREAD 4 TO 6
INCH ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ARCTIC AIR WILL MOVE BACK INTO THE REGION FRIDAY AFTERNOON THROUGH
SUNDAY WITH TEMPERATURES EXPECTED TO BE WELL BELOW NORMAL. LOW
TEMPERATURES NEAR ZERO AND LOW WIND CHILLS ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL REPORTS ARE
APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-081000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
437 AM EST THU JAN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY IN EFFECT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONTINUES THROUGH SATURDAY EVENING. WINDS
GUSTING TO 25 KNOTS AND LARGE SEAS WILL COMBINE WITH VERY COLD
TEMPERATURES TO PRODUCE FREEZING SPRAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAM_AREAS/MARINE/INDEX.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Allen

When
January 7, 8:00 AM EST to 6:00 PM EST
Where
Allen forecast zone
Reported by
Broadcast Media
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Light snow developed around daybreak January 7th and became moderate to heavy during the late morning and early afternoon hours as a clipper system moved through the region. The snow tapered off to just a few lingering snow showers and flurries by late in the afternoon. Total snow accumulations of 3.0 to 4.5 inches were common across the county, with WLIO TV in Lima reporting 3.2 inches. The accumulating snow and low visibilities led to a few accidents and slide-offs across the area, along with cancellations of local events. The University of Northwestern Ohio canceled afternoon classes.

Winter Weather, Van Wert

When
January 7, 8:00 AM EST to 6:00 PM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Light snow developed around daybreak January 7th and became moderate to heavy during the late morning and early afternoon hours as a clipper system moved through the region. The snow tapered off to just a few lingering snow showers and flurries by late in the afternoon. Total snow accumulations of 3.0 to 4.5 inches were common across the county, with 3.5 inches reported in Van Wert. The accumulating snow and low visibilities led to a few accidents and slide-offs across the area, along with cancellations of local events.

Winter Weather, Paulding

When
January 7, 8:00 AM EST to 6:00 PM EST
Where
Paulding forecast zone
Reported by
COOP Observer
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Light snow developed around daybreak January 7th and became moderate to heavy during the late morning and early afternoon hours as a clipper system moved through the region. The snow tapered off to just a few lingering snow showers and flurries by late in the afternoon. Total snow accumulations of 3.0 to 4.5 inches were common across the county. The accumulating snow and low visibilities led to a few accidents and slide-offs across the area, along with cancellations of local events.

Winter Weather, Defiance

When
January 7, 8:00 AM EST to 6:00 PM EST
Where
Defiance forecast zone
Reported by
COOP Observer
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Light snow developed around daybreak January 7th and became moderate to heavy during the late morning and early afternoon hours as a clipper system moved through the region. The snow tapered off to just a few lingering snow showers and flurries by late in the afternoon. Total snow accumulations of 3.0 to 4.5 inches were common across the county. The accumulating snow and low visibilities led to a few accidents and slide-offs across the area, along with cancellations of local events.

Winter Weather, Putnam

When
January 7, 8:00 AM EST to 6:00 PM EST
Where
Putnam forecast zone
Reported by
Broadcast Media
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Light snow developed around daybreak January 7th and became moderate to heavy during the late morning and early afternoon hours as a clipper system moved through the region. The snow tapered off to just a few lingering snow showers and flurries by late in the afternoon. Total snow accumulations of 3.0 to 4.5 inches were common across the county. The accumulating snow and low visibilities led to a few accidents and slide-offs across the area, along with cancellations of local events.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202194, 202195, 202196, 202197, 202198.